MAUDE Adverse Event Report: ABBOTT MEDICAL REGENT HEART VALVE; HEART-VALVE, MECHANICAL

ABBOTT MEDICAL REGENT HEART VALVE; HEART-VALVE, MECHANICAL
Model Number 21AGN-751
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/19/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2022, a 21mm regent aortic mechanical heart valve was selected for implant in the aortic position in a patient with a calcified aortic valve.There were no other concomitant procedures performed.The holder handle was fully inserted into the orifice at a 90 degree angle.After placement of sutures and parachuting the valve, removing the holder, and tying the sutures and testing with a soft tester, it was noted that one leaflet was missing and was found within the left ventricle.The valve was explanted, the missing leaflet was retrieved from the left ventricle, and a new 19mm regent aortic mechanical heart valve was implanted.A 21mm regent valve could not be implanted because there was no inventory available with the 21mm valve size.The patient had no complications and was extubated post-implant with no neurologic adverse event.Upon inspection of the 21mm valve, there was no obvious damage to the valve carbon housing or the individual leaflets.The second leaflet fell out of the valve housing spontaneously without any manipulation after the valve was explanted.Additionally, post-implant the surgeon attempted to gently insert and fix one of the leaflets, but this was not easily possible, so no further attempts were made to minimize any possible further damage to the explanted valve.The surgeon confirmed that during the implant procedure, both leaflets were freely mobile and there was no attempt made to rotate the valve.The patient was subsequently discharged from the hospital after two days in stable condition.
 
Additional Manufacturer Narrative
A 21mm regent mhv was implanted in a patient with a calcified aortic valve.Intraoperatively it was discovered that one of the leaflets dislodged into the left ventricle and the valve was explanted and replaced with a smaller 19mm regent mhv.It was also reported that the second leaflet spontaneously dislodged following valve explant.The patient post-operatively did well with no reported complications due to the leaflet dislodgement.The valve with both leaflets were returned to abbott for a detailed inspection and evaluation.There was no evidence of any damage or other visual anomalies based on gross and microscopic examinations, as well as based on x-ray and micro-ct scan imaging.High accuracy measurement demonstrated that the returned leaflets and valve orifice met dimensional specifications for a 21mm regent mhv orifice.Both leaflets were re-inserted into the orifice and met functional specifications, including no evidence of being able to recreate a leaflet dislodgment under varied pulsatile flow conditions which included accelerated wear testing under a hypertensive state.The returned valve was also subjected to a formal leaflet dislodgement test which confirmed that the returned valve exceeded the maximal medial orifice compression force requirement without causing a leaflet dislodgement.A review of the device history record demonstrated that the valve was manufactured in accordance with all required specifications and procedures.This was inclusive of a review of the leaflet and orifice dimensional matching data, which was found to be compliant and conforming with the established dimensional matching requirements.After a detailed inspection and evaluation of the returned valve and an exhaustive search for potential mechanisms, the root cause of the leaflet dislodgment could not be conclusively determined.The returned valve met all required specifications and had no evidence of any anomalies.There is no evidence of any manufacturing nonconformance that could explain the reason for the leaflet dislodgment.For a leaflet to be dislodged, a significant amount of force would have needed to be applied onto the valve, but this would typically result in a fracture or other visible damage which was not found in this case.The only possible mechanism for a leaflet dislodgement to occur without a fracture would be intra-operative application of a force onto the orifice of the valve that would cause the valve to be ovalized to the point where the leaflets dislodge, but without causing a fracture.It is unclear how this could have happened in this case, since there was no report of applying excessive force onto the valve at the time of implant.Oversizing of the valve with placement into a narrow annulus may potentially require excessive force, but typically this may result in an immediate fracture which was not observed during this case.Therefore, the exact mechanism that caused the leaflet dislodgment in this case remains unknown.There is no indication of a product quality issue with regards to manufacture, design, or labeling.
 
Event or Problem Description
N/a videos of the device issues was provided.

Brand Name
REGENT HEART VALVE
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ST. JUDE MEDICAL PUERTO RICO, INC. REG#2648612
20 b st caguas west park
caguas 00725
*   00725
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key15736641
Report Number2135147-2022-01941
Device Sequence Number2918747
Product Code LWQ
UDI-Device Identifier05414734005982
UDI-Public05414734005982
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
P810002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number21AGN-751
Device Catalogue Number21AGN-751
Device Lot Number8424474
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/19/2022
Supplement Date Received by Manufacturer12/15/2022
Initial Report FDA Received Date11/04/2022
Supplement Report FDA Received Date12/15/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/11/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown